Alert archive / South Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Charleston, SC

June 28, 2005Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jun 28, 2005, 2:26 PM EDT for Charleston County, South Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 2:26 PM EDT (18:26 UTC)
Expired
Jun 28, 2005, 4:30 PM EDT
In force
2 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 105 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:15 PM EDTFLASH FLOODMount Pleasant, SCFRONTAGE ROAD OF HIGHWAY 17 CLOSED TO DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 281828
FFWCHS
SCC019-282030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
226 PM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 225 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING IN
  CHARLESTON...MOVING NORTH AT 10 MPH.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  DOWNTOWN CHARLESTON...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
STREETS...HIGHWAYS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS
AND LOW-LYING SPOTS IN DOWNTOWN CHARLESTON. FLOODING HAS ALREADY BEEN
REPORTED IN DOWNTOWN CHARLESTON FROM CITY OFFICIALS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3277 8002 3267 7993 3279 7982 3285 7986

$$
2 follow-up statements
000 
WGUS72 KCHS 281912
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT TUE JUN 28 2005

SCC019-282030-
CHARLESTON-
310 PM EDT TUE JUN 28 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
CHARLESTON COUNTY...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAINFALL FROM NEAR JAMES ISLAND TO DOWNTOWN CHARLESTON
NORTHWARD TO AWENDAW. THESE SHOWERS WERE MOVING NORTH AT AROUND 15 MPH.
EXCESSIVE RUNOFF FROM THESE SHOWERS WILL CAUSE RAPID FLOODING OF
STREETS...HIGHWAYS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS
AND LOW-LYING SPOTS. ADDITIONAL HEAVY RAINFALL...WITH RATES OVER 1 INCH
PER HOUR AT TIMES...IS EXPECTED TO MOVE INTO THE AREA FROM THE ATLANTIC
THROUGH THE REST OF THE AFTERNOON CONTINUING THE FLOODING THREAT. 

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3276 8000 3268 7996 3286 7969 3291 7979

$$
000 
WGUS72 KCHS 282027
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT TUE JUN 28 2005

SCC019-282031-
CHARLESTON-
421 PM EDT TUE JUN 28 2005

...THE FLASH FLOOD WARNING FOR CHARLESTON COUNTY WILL BE ALLOWED TO 
EXPIRE AT 430 PM...

THE HEAVY RAINFALL ACROSS CENTRAL CHARLESTON COUNTY THAT PROMPTED 
THE WARNING HAS WEAKENED AND SHIFTED OFF TO THE NORTH. ALTHOUGH 
RAINFALL RATES OF ONE HALF TO THREE QUARTERS OF AN INCH PER HOUR ARE 
STILL POSSIBLE ACROSS NORTHERN SECTIONS OF CHARLESTON COUNTY FROM 
NEAR AWENDAW TO MCCLELLANVILLE...ADDITIONAL WIDESPREAD FLOODING IS 
NOT EXPECTED. 

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR
ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE
CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

LAT...LON 3277 8002 3267 7993 3279 7982 3285 7986

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:10 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 28, 9:10 AM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
910 AM EDT TUE JUN 28 2005

.SHORT TERM /TODAY/...WILL CONTINUE WITH THE LIKELY POPS THIS
MORNING...LEADING INTO CATEGORICAL THIS AFTERNOON.  MORNING SOUNDING
CAME IN WITH A SATURATED 2.3 PWAT WHICH IS ALREADY LEADING TO SHOWER
ACTIVITY ACROSS MUCH OF THE CWA.  WHILE MOST OF THE RAIN IS
LIGHT...SOME HEAVIER SHOWERS ARE FORMING ACROSS SE GA AND THE
COASTAL WATERS.  CANT SEE MUCH IN THE WAY OF BREAKS IN THE RAINFALL
OR CLOUDS TODAY.  TEMPS WILL BE HELD DOWN BY THE ACTIVITY AND LIGHT
SE WINDS WILL PREVAIL.  NO UPDATE EXPECTED.

&&

.MARINE...HAVE BROUGHT SEAS DOWN JUST A BIT ACROSS THE BOARD AS
WINDS HAVE DECREASED FROM THE SHORT SURGE OVERNIGHT.  BESIDES THE
CONVECTION OFFSHORE...NO MAJOR MARINE ISSUES WITH BERMUDA HIGH
BRINGING LIGHT TO MODERATE E AND SE FLOW OVER THE WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PY
Hazardous weather outlook, Jun 28, 4:10 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
410 AM EDT TUE JUN 28 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-290900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
410 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
GEORGIA...SOUTHEAST SOUTH CAROLINA AND ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
.HEAVY RAIN...DEEP TROPICAL MOISTURE STREAMING FROM BOTH THE
ATLANTIC AND GULF OF MEXICO IS EXPECTED TO FUEL ANOTHER ROUND
OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS WILL DUMP
TORRENTIAL RAINFALL AT TIMES WITH LOCALIZED 1 TO 3 INCH AMOUNTS
WITH ISOLATED HIGHER TOTALS POSSIBLE. WHERE THESE HEAVY RAINS DO
OCCUR...TEMPORARY FLOODING OF LOW LYING AREAS IS LIKELY.

.RIVER FLOODING...A FLOOD WARNING IS IN EFFECT FOR MINOR FLOODING
ALONG THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.HEAVY RAIN...DEEP TROPICAL MOISTURE WILL CONTINUE ACROSS THE REGION
THROUGH AT LEAST THURSDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO PRODUCE TORRENTIAL RAINS AT TIMES WITH A LINGERING THREAT
OF LOCALIZED FLOODING WHERE THE STORMS DEVELOP.

.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ON THE
SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

24

Nearby

Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.